Alabama, 2009

Flash Flooding and Flooding in Alabama, May 1 to 2, 2009

May 1 to 2, 2009 · NWS HUN · 27 events in 8 counties and zones

A mesoscale convective system (MCS) produced a large complex of showers and strong to severe thunderstorms during the afternoon hours. Large hail, damaging wind gusts, and flooding from heavy rainfall occurred with this system.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$47,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A mesoscale convective system (MCS) produced a large complex of showers and strong to severe thunderstorms during the afternoon hours. Large hail, damaging wind gusts, and flooding from heavy rainfall occurred with this system. Also, lightning sparked a fire on the roof of an attic at a church in Falkville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 1, 11:42 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 1, 11:42 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1242 PM CDT FRI MAY 1 2009

.UPDATE...18Z AVIATION DISCUSSION.

&&

.AVIATION...AS THE REMAINING SHOWERS AND STORMS ASSOCIATED WITH THIS
INITIAL ROUND OF ACTIVITY PUSH EASTWARD...MVFR/IFR CONDITIONS ARE
EXPECTED. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS PUSHING
SOUTHWARD FROM MIDDLE TN TOWARDS THE AREA. THESE STORMS SHOULD
DIMINISH INTO THE EVENING/OVERNIGHT HOURS. A LULL IN ACTIVITY WILL
OCCUR BEFORE ANOTHER ROUND OF PRECIP PUSHES INTO THE AREA AROUND
DAYBREAK TOMORROW MORNING. MAINLY MVFR CONDITIONS ARE EXPECTED
THEN...WITH THE EXCEPTION OF IFR CONDITIONS IN ANY HEAVIER ACTIVITY.
THUNDER WAS NOT INCLUDED ATTM WITH THE DAYBREAK ACTIVITY DUE TO LOW
CONFIDENCE OF EXACT TIMING AT BOTH TERMINALS.

&&

.DISCUSSION.../PREVIOUSLY ISSUED AT 1139 AM CDT FRI MAY 1 2009/...
AN AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO PUSH EASTWARD
ACROSS THE HUN CWA THIS MORNING...AHEAD OF A LARGER COMPLEX OF
ACTIVITY EXPECTED IN THE AREA LATER THIS AFTERNOON. THE CONVECTION
COMPLEX HAS BEEN FIRING ALONG THE OK/NE/MO/AR CORNERS REGION SINCE
LATE LAST NIGHT...AND IS SLOWLY ADVECTING EASTWARD. WITH THAT
SAID...CLOUD COVER WILL BE SLOW TO VACATE THE TENNESSEE VALLEY THIS
AFTERNOON. AREAS IN NW AL WILL BE THE ONLY PORTION OF THE CWA TO SEE
BREAKS IN THE CLOUDS...IF ANY...THIS AFTERNOON. AREAS IN NE AL MIGHT
SEE A FEW RAYS OF SUNSHINE...BUT IT WILL BE TOO LATE THIS AFTERNOON
TO HAVE AN EFFECT ON AFTERNOON HIGHS MUCH.

WITH THAT SAID...HAVE TRENDED A WEST TO EAST TEMP GRADIENT WITH
THE WARMER TEMPS IN THE WEST/COOLER TEMPS IN THE EAST DUE TO CLOUD
COVER. POPS WERE ALSO ORIENTED W/E FOR THE MORNING...AND MORE OF A
N/S ORIENTATION FOR THE REMAINDER OF THE AFTERNOON. AS THE COMPLEX
OF STORMS MOVES EASTWARD...CURRENT THINKING IS THAT THE MAJORITY
OF THE ACTIVITY WILL SKIRT THE NRN BORDER OF THE CWA...SO AREAS
NORTH OF THE TN RIVER WILL HAVE THE BEST CHANCES FOR AFTN
ACTIVITY. OTHER THAN THESE CHANGES...NO OTHER CHANGES WERE
NECESSARY.

UPDATED ZONES OUT SHORTLY.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

UPDATE/AVIATION...12
Hazardous weather outlook, May 1, 11:03 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1203 PM CDT FRI MAY 1 2009

ALZ001>010-016-TNZ076-096-097-020900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1203 PM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM ACTIVITY IS EXPECTED TO REDEVELOP LATER THIS AFTERNOON
AS AN UPPER LEVEL DISTURBANCE CONTINUES TO MOVE EASTWARD ACROSS THE
TENNESSEE VALLEY AREA. LOCALLY HEAVY RAIN AND GUSTY OUTFLOW WINDS
ARE POSSIBLE WITH THE STRONGER THUNDERSTORMS THROUGH THE AFTERNOON
AND EARLY EVENING HOURS. AN ISOLATED SEVERE THUNDERSTORM CANNOT BE
RULED OUT AS WELL WITH THE PRIMARY THREAT BEING DAMAGING WIND GUSTS
APPROACHING 60 MPH. THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH
DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD...WITH THE
BETTER CHANCES LOCATED OVER SOUTHERN TENNESSEE. SOME STORMS MAY BE
STRONG IN NATURE WITH THE POTENTIAL FOR GUSTY WINDS...SMALL HAIL AND
LOCALLY HEAVY RAINFALL. IN ADDITION...A FEW THUNDERSTORMS MAY
APPROACH SEVERE THRESHOLDS EARLY NEXT WEEK AS AN EASTWARD MOVING
COLD FRONT INTERACTS WITH PASSING UPPER LEVEL DISTURBANCES. THE
PRIMARY THREAT WITH ANY SEVERE STORMS THAT DEVELOP LOOKS TO BE
DAMAGING WIND GUSTS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

AK/CA

In the hours before

Special weather statement, May 1, 6:46 AM CST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
746 AM CDT FRI MAY 1 2009

ALZ008-010-011315-
DE KALB-MARSHALL-
746 AM CDT FRI MAY 1 2009

...SIGNIFICANT WEATHER ALERT FOR DEKALB AND MARSHALL COUNTIES UNTIL
815 AM CDT...

AT 742 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GERALDINE...OR 12 MILES SOUTHWEST OF
RAINSVILLE...MOVING EAST AT 25 MPH.

WINDS UP TO 30 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PEEKS CORNER...GUEST.
  COLLINSVILLE.
  LEBANON...PINE RIDGE.
  COLLBRAN.
  DOG TOWN...ADAMSBURG.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12
Special weather statement, May 1, 7:32 AM CST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
832 AM CDT FRI MAY 1 2009

ALZ016-011400-
CULLMAN-
832 AM CDT FRI MAY 1 2009

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 900 AM CDT...

AT 831 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HANCEVILLE...OR 7 MILES SOUTH OF CULLMAN...
MOVING EAST AT 25 MPH.

WINDS UP TO 30 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GARDEN CITY...FAIRVIEW.
  WALTER.
  HOLLY POND...BAILEYTON.
  JOPPA.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12

The radar

The Northeast Alabama radar (KHTX), 97 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 6 hail, 6 thunderstorm wind, 3 lightning, 3 flood, 1 strong wind. Local standard time, as filed.

Lightning, Morgan

When
May 1, 12:45 PM CST
Where
Morgan County, 0.34 mi NNE of Falkville
Injuries
0 direct, 1 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
34.375, -86.899

Lightning sparked a fire in the roof and attic of First Faith Church in Falkville. The fire caused damage to the roof and bell tower. Smoke and water damage was reported inside the building as a result. Volunteer firefighters responded to the blaze around 8 am. One of the responding firefighters suffered an ankle injury after falling from a ladder while working the blaze. Based on the response time and radar data, an estimated time of occurrence is reported here.

Hail, Lauderdale

When
May 1, 2:59 PM CST to 3:04 PM CST
Where
Lauderdale County, 0.57 mi W of Green Hill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.970, -87.510

Nickel size hail fell in the Green Hill community.

Hail, Lauderdale

When
May 1, 2:59 PM CST to 3:07 PM CST
Where
Lauderdale County, 0.57 mi W of Green Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.970, -87.510

Quarter size hail was reported in the Green Hill community.

Thunderstorm Wind, Lauderdale

When
May 1, 2:59 PM CST to 3:03 PM CST
Where
Lauderdale County, 0.57 mi W of Green Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.970, -87.510

Thunderstorm winds knocked down trees along county road 364 near Green Hill.

Lightning, Lauderdale

When
May 1, 3:00 PM CST
Where
Lauderdale County, 1.84 mi W of Rogersville
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.827, -87.312

Lightning struck a barn in the Wheeler Hills subdivision near Rogersville.

Flash Flood, Lauderdale

When
May 1, 3:53 PM CST to 7:30 PM CST
Where
Lauderdale County, 1.1 mi N of Whitehead to 1.04 mi N of Whitehead
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.896, -87.324

Heavy rains from thunderstorms caused water to cover the road at the intersection of CR 76 and CR 89.

Hail, Jackson

When
May 1, 4:25 PM CST to 4:30 PM CST
Where
Jackson County, 0.57 mi E of Woodville
Measured
1 in hail
Reported by
Public
Coordinates
34.630, -86.270

Quarter inch hail was reported in the Woodville community.

Flash Flood, Madison

When
May 1, 4:25 PM CST to 6:00 PM CST
Where
Madison County, 1.36 mi E of Huntsville Park to 2.92 mi ENE of Chelsea
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.697, -86.597

Heavy rains from thunderstorms caused water six inches deep to occur over Airport Road in southeast portions of Huntsville.

Thunderstorm Wind, Marshall

When
May 1, 4:35 PM CST
Where
Marshall County, 2.2 mi NE of Cottonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.470, -86.300

A tree was blown down on White Elephant Road.

Lightning, Madison

When
May 1, 5:00 PM CST
Where
Madison County, 1.14 mi E of Madison
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.700, -86.750

Two homes were struck by lightning in the city of Madison. Some damage occurred at both locations.

Hail, Marshall

When
May 1, 5:04 PM CST to 5:09 PM CST
Where
Marshall County, 2.54 mi NNW of Henryville
Measured
0.88 in hail
Reported by
Public
Coordinates
34.456, -86.279

Nickel size hail was reported south of Grant at a boat launch located on highway 431 near the exit to Grant/Cathedral Caverns.

Thunderstorm Wind, Marshall

When
May 1, 5:20 PM CST to 5:25 PM CST
Where
Marshall County, 1.14 mi E of Ruth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.370, -86.550

A tree was blown down along Matt Morrow Road.

Flash Flood, Morgan

When
May 1, 6:20 PM CST to May 2, 8:30 PM CST
Where
Morgan County, 0.87 mi NNW of Decatur to 1.55 mi ESE of Austinville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.631, -86.988

Heavy rainfall from thunderstorms prompted several reports of flash flooding along AL Highway 20.

Hail, Morgan

When
May 1, 6:49 PM CST to 6:55 PM CST
Where
Morgan County, 0.89 mi SW of Trinity
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
34.610, -87.090

Half dollar size hail was reported in the Trinity area.

Hail, Morgan

When
May 1, 6:53 PM CST to 6:58 PM CST
Where
Morgan County, 1.49 mi SSW of Trinity
Measured
0.88 in hail
Reported by
Public
Coordinates
34.600, -87.090

Nickel size hail fell in the Trinity community.

Flood, Lauderdale

When
May 1, 7:31 PM CST to May 2, 12:00 PM CST
Where
Lauderdale County, 8.33 mi NW of Waterloo to 2.15 mi W of Waterloo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.000, -88.180

Heavy rainfall from strong to severe thunderstorms caused closed numerous roads across the county. Water was even reported covering a portion of US Hwy 72 in the Rogersville community.

Thunderstorm Wind, Morgan

When
May 1, 7:58 PM CST to 8:04 PM CST
Where
Morgan County, 1.95 mi WNW of Morgan City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.480, -86.602

A tree was knocked down near the intersection of Borden Road and Farm Supply Road.

Flash Flood, Morgan

When
May 1, 8:00 PM CST to 9:40 PM CST
Where
Morgan County, 1.28 mi SSW of Flint City to 1.4 mi ENE of Oak Ridge
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.502, -86.977

Flash flooding was reported on US Highway 31 between Decatur and Hartselle near the Conoco station.

Flash Flood, Limestone

When
May 1, 8:00 PM CST to 10:00 PM CST
Where
Limestone County, 2.07 mi N of Union Hill to 3.47 mi WSW of Wheeler Lake North
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.000, -87.200

Heavy rainfall caused widespread flash flooding, especially in the western portion of the county.

Flood, Morgan

When
May 1, 8:30 PM CST to May 2, 12:00 PM CST
Where
Morgan County, 1.46 mi S of Decatur to 1.52 mi S of Decatur
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.599, -86.976

Heavy rainfall caused significant flooding at Delano Park in Decatur.

Flash Flood, Morgan

When
May 1, 8:35 PM CST to May 2, 9:40 PM CST
Where
Morgan County, 1.98 mi NNE of Falkville to 2.36 mi NE of Lacon
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.398, -86.892

Heavy rainfall from strong to severe thunderstorms caused locations between Nat Key Road and East Lacon Road to be covered with water.

Strong Wind, Morgan

When
May 1, 8:40 PM CST
Where
Morgan forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

A tree was blown down by non-thunderstorm winds along Red Bank Road near Flint City.

Flash Flood, Morgan

When
May 1, 8:43 PM CST to 10:30 PM CST
Where
Morgan County, 2.54 mi E of Danville to 3.52 mi WNW of Massey
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.414, -87.036

Heavy rainfall from strong to severe thunderstorms caused water to cover the road at portions of New Cut Road.

Flash Flood, Lawrence

When
May 1, 8:50 PM CST to 9:45 PM CST
Where
Lawrence County, 3.01 mi WSW of Northeast Smith to 2.4 mi SSE of Kimo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.582, -87.368

Heavy rainfall from strong to severe thunderstorms caused water to cover CR 222, CR 434, CR 150 and CR 217 between Chalybeate Springs and Hillsboro.

Thunderstorm Wind, Morgan

When
May 1, 8:55 PM CST to 9:00 PM CST
Where
Morgan County, 4.87 mi S of Center Dale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.250, -86.710

A tree was blown down near the intersection of Highway 67 and Cotaco Florette Road.

Thunderstorm Wind, Cullman

When
May 1, 8:55 PM CST to 9:00 PM CST
Where
Cullman County, 1.71 mi W of Fairview
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.250, -86.710

A tree was downed along CR 1528. Time was estimated from radar.

Flood, Limestone

When
May 1, 10:00 PM CST to May 2, 12:00 PM CST
Where
Limestone County, 2.92 mi WSW of Wheeler Lake North to 6.16 mi N of Union Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.820, -87.200

Heavy rainfall caused widespread flooding, especially in the western portion of the county.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162215, 168807, 168808, 168817, 173198, 168841, 168818, 168839, 168832, 168834, 168819, 168833, 168854, 168820, 168829, 169217, 168830, 193340, 193347, 193360, 173308, 169212, 173316, 173210, 168831, 168836, 169625.